[Skip to Content]
[Skip to Content Landing]
Article
January 1980

Bullae in Comatose Patients

Arch Dermatol. 1980;116(1):19. doi:10.1001/archderm.1980.01640250021003
Abstract

To the Editor.—  In 1973, Drs Mihm and Parrish and I reviewed the subject of bullae found in patients who were comatose from drugs.1 We found that these lesions could not be related to any specific drug, but only to altered neurologic states during which pressure-induced ischemia (and anoxia) could result in a variety of cutaneous lesions. The short article by Herschthal and Robinson in the Archives (115:499, 1979), attributing blisters to amitriptyline hydrochloride and clorazepate dipotassium, failed to take this information into account about a confusing clinical situation that we thought had been clarified. The authors were also not accurate in their assertion that "similar blisters... have not been described in comatose patients unrelated to drug overdose." The same lesions were first well described by Napoleon's surgeon during the occupation of Berlin in 1806 and were thought to be related to carbon monoxide intoxication.2

Nonproprietary Names and 

First Page Preview View Large
First page PDF preview
First page PDF preview
×